Inventiones mathematicae

, Volume 213, Issue 3, pp 1327–1380 | Cite as

Singular foliations with trivial canonical class

  • Frank Loray
  • Jorge Vitório Pereira
  • Frédéric TouzetEmail author


This paper describes the structure of singular codimension one foliations with numerically trivial canonical bundle on complex projective manifolds.



We are very grateful to Stéphane Druel for useful discussions and for bringing [32, Theorem VI.1.3] to our knowledge. This paper also owns a lot to Michael McQuillan who caught a number of mistakes in previous versions, called our attention to the relevance of foliated canonical singularities to our study, and made a number of other thoughtful suggestions. We also thank the anonymous referee for pointing out some inaccuracies. J. V. Pereira was partially support by Cnpq and FAPERJ. Finally, we acknowledge financial support from ANR-16-CE40-0008 project Foliage and Brazilian-French Network in Mathematics.


  1. 1.
    Araujo, C., Druel, S., Kovács, S.: Cohomological characterizations of projective spaces and hyperquadrics. Invent. Math. 174(2), 233–253 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Araujo, C., Druel, S.: On Fano foliations. Adv. Math. 238, 70–118 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Baum, P., Bott, R.: Singularities of holomorphic foliations. J. Differ. Geom. 7, 279–342 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Beauville, A.: Variétés kähleriennes dont la première classe de Chern est nulle. J. Differ. Geom. 18(4), 755–782 (1983)CrossRefzbMATHGoogle Scholar
  5. 5.
    Bogomolov, F.: The decomposition of Kähler manifolds with a trivial canonical class. Math. USSR-Sbornik 22(4), 580–583 (1974)CrossRefzbMATHGoogle Scholar
  6. 6.
    Bogomolov, F., McQuillan, M.: Rational Curves on Foliated Varieties. Foliation theory in algebraic geometry. Springer, Cham (2016)CrossRefzbMATHGoogle Scholar
  7. 7.
    Boucksom, S., Demailly, J.-P., Paun, M., Peternell, T.: The pseudo-effective cone of a compact Kähler manifold and varieties of negative Kodaira dimension. J. Algebr. Geom. 22(2), 201–248 (2013)CrossRefzbMATHGoogle Scholar
  8. 8.
    Bravo, A., Encinas, S., Villamayor, O.: A simplified proof of desingularization and applications. Rev. Mat. Iberoamericana 21(2), 349–458 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Brion, M.: Some basic results on actions of nonaffine algebraic groups. In: Campbell, H., Helminck, A., Kraft, H., Wehlau, D. (eds.) Symmetry and Spaces. Progress in Mathematics, vol. 278, pp. 1–20. Birkhaüser, Boston (2010)Google Scholar
  10. 10.
    Brunella, M.: Birational Geometry of Foliations. Publicaçoes Matemáticas do IMPA. Instituto de Matemática Pura e Aplicada (IMPA), Rio de Janeiro (2004)Google Scholar
  11. 11.
    Brunella, M., Mendes, L.G.: Bounding the degree of solutions to Pfaff equations. Publ. Mat. 44(2), 593–604 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Brunella, M., Pereira, J.V., Touzet, F.: Kähler manifolds with split tangent bundle. Bull. Soc. Math. France 134(2), 241–252 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Campana, F., Păun, M.: Foliations with positive slopes and birational stability of orbifold cotangent bundles. (2015) arXiv:1508.02456 [math.AG]
  14. 14.
    Campana, F., Peternell, T.: Geometric stability of the cotangent bundle and the universal cover of a projective manifold (with an appendix by Matei Toma). Bull. Soc. Math. France 139, 41–74 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Casale, G.: Suites de Godbillon–Vey et intégrales premières. C. R. Math. Acad. Sci. Paris 335, 1003–1006 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Cerveau, D., Lins Neto, A.: Irreducible components of the space of holomorphic foliations of degree two in \(\mathbf{C}{\rm P}(n)\), \(n\ge 3\). Ann. Math. 143, 577–612 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Cerveau, D., Lins Neto, A., Loray, F., Pereira, J.V., Touzet, F.: Algebraic reduction theorem for complex codimension one singular foliations. Comment. Math. Helv. 81, 157–169 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Cerveau, D., Lins Neto, A., Loray, F., Pereira, J.V., Touzet, F.: Complex codimension one singular foliations and Godbillon–Vey sequences. Moscow Math. J. 7, 21–54 (2007)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Coutinho, S.C., Pereira, J.V.: On the density of algebraic foliations without algebraic invariant sets. J. Reine Angew. Math. 594, 117–135 (2006)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Debarre, O.: Higher-Dimensional Algebraic Geometry. Universitext. Springer, New York (2001). xiv+233 ppCrossRefzbMATHGoogle Scholar
  21. 21.
    Demailly, J.-P.: On the Frobenius Integrability of Certain Holomorphic \(p\)-forms. Complex geometry (Gottingen, 2000). Springer, Berlin (2002)CrossRefzbMATHGoogle Scholar
  22. 22.
    Druel, S.: Structures de Poisson sur les variétés algébriques de dimension \(3\). Bull. Soc. Math. France 127(2), 229–253 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Druel, S.: Some remarks on regular foliations with numerically trivial canonical class. EPIGA 1 (2017)Google Scholar
  24. 24.
    Graber, T., Harris, J., Starr, J.: Families of rationally connected varieties. J. AMS 16(5), 57–67 (2003)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Hartshorne, R.: Ample vector bundles on curves. Nagoya Math. J. 43, 73–89 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Hwang, J.-H., Viehweg, E.: Characteristic foliation on a hypersurface of general type in a projective symplectic manifold. Compos. Math. 146(2), 497–506 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Iitaka, S.: Logarithmic forms of algebraic varieties. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 23(3), 525–544 (1976)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Jacobson, N.: Lie Algebras, p. 1979. Dover Publications Inc, New York (1962). (Republication of the 1962 original)Google Scholar
  29. 29.
    Kebekus, S., Solá Conde, L., Toma, M.: Rationally connected foliations after Bogomolov and McQuillan. J. Algebr. Geom. 16(1), 65–81 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Kollár, J., et al.: Flips and abundance for algebraic threefolds. Astérisque 211, 103–114 (1993)Google Scholar
  31. 31.
    Kollár, J.: Singularities of the Minimal Model Program. Cambridge tracts in mathematics, vol. 200. Cambridge University Press, Cambridge (2013)CrossRefzbMATHGoogle Scholar
  32. 32.
    Kollár, J.: Rational Curves on Algebraic Varieties. Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of modern surveys in mathematics, vol. 32. Springer, Berlin (1996)Google Scholar
  33. 33.
    Kollár, J., Larsen, M.: Quotients of Calabi–Yau varieties. Algebra, arithmetic, and geometry: in honor of Yu. I. Manin. Vol. II, 179–211, Progr. Math., vol. 270 (2009)Google Scholar
  34. 34.
    Kupka, I.: The singularities of integrable structurally stable Pfaffian forms. Proc. Nat. Acad. Sci. USA 52, 1431–1432 (1964)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Lima, R., Pereira, J.V.: A characterization of diagonal Poisson structures. Bull. Lond. Math. Soc. 46(6), 1203–1217 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Loray, F.: Pseudo-groupe d’une singularité de feuilletage holomorphe en dimension deux. HAL:hal-00016434, version 1.
  37. 37.
    Loray, F., Pereira, J.V.: Transversely projective foliations on surfaces: existence of normal forms and prescription of the monodromy. Intern. J. Math. 18, 723–747 (2007)CrossRefzbMATHGoogle Scholar
  38. 38.
    Loray, F., Pereira, J.V., Touzet, F.: Foliations with trivial canonical bundle on Fano \(3\)-folds. Math. Nachr. 286(8–9), 921–940 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    McQuillan, M.: Canonical models of foliations. Pure Appl. Math. Q. 4(3), 877–1012 (2008). part 2MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    McQuillan, M., Panazzolo, D.: Almost étale resolution of foliations. J. Differ. Geom. 95(2), 279–319 (2013)CrossRefzbMATHGoogle Scholar
  41. 41.
    Mehta, V.B., Ramanathan, A.: Semistable sheaves on projective varieties and their restriction to curves. Math. Ann. 258(3), 213–224 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Miyaoka, Y.: Deformations of a Morphism Along a Foliation and Applications. Algebraic geometry, Bowdoin, 1985. In: Proceedings of Symposis in Pure Mathematics, Part 1, vol. 46, pp. 245–268. American Mathatematical Society, Providence (1987)Google Scholar
  43. 43.
    Miyaoka, Y., Peternell, T.: Geometry of Higher Dimensional Algebraic Varieties. DMV seminar, vol. 26. Birkhäuser, Basel (1997)CrossRefzbMATHGoogle Scholar
  44. 44.
    Neumann, S.: A decomposition of the Moving cone of a projective manifold according to the Harder–Narasimhan filtration of the tangent bundle. Ph.D. thesis. Universitat Freiburg, (2009).
  45. 45.
    Pereira, J.V., Pirio, L.: The classification of exceptional CDQL webs on compact complex surfaces. Int. Math. Res. Not. IMRN 12, 2169–2282 (2010)MathSciNetzbMATHGoogle Scholar
  46. 46.
    Peternell, T.: Minimal varieties with trivial canonical classes. I. Math. Z. 217(3), 377–405 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    Peternell, T.: Generically nef vector bundles and geometric applications. In: Ebeling, W., Hulek, K., Smoczyk, K. (eds.) Complex and Differential Geometry. Springer Proceedings in Mathematics, vol. 8, pp. 345–368. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  48. 48.
    Polishchuk, A.: Algebraic geometry of Poisson brackets. Algebraic geometry, 7. J. Math. Sci. 84(5), 1413–1444 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  49. 49.
    Scardua, B.: Transversely affine and transversely projective holomorphic foliations. Ann. Sci. École Norm. Sup. (4) 30(2), 169–204 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  50. 50.
    Shepherd-Barron, N.I.: Semi-stability and reduction mod \(p\). Topology 37(3), 659–664 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  51. 51.
    Simpson, C.: Subspaces of moduli spaces of rank one local systems. Ann. Sci. École Norm. Sup. (4) 26(3), 361–401 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  52. 52.
    Sommese, A.J.: Holomorphic vector-fields on compact Kähler manifolds. Math. Ann. 210, 75–82 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  53. 53.
    Touzet, F.: Feuilletages holomorphes de codimension un dont la classe canonique est triviale. Ann. Sci. Éc. Norm. Supér. (4) 41(4), 655–668 (2008)MathSciNetGoogle Scholar
  54. 54.
    Touzet, F.: Uniformisation de l’espace des feuilles de certains feuilletages de codimension un. Bull. Braz. Math. Soc. (N.S.) 44(3), 351–391 (2013)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  • Frank Loray
    • 1
  • Jorge Vitório Pereira
    • 2
  • Frédéric Touzet
    • 1
    Email author
  1. 1.CNRS, IRMAR - UMR 6625Univ RennesRennesFrance
  2. 2.IMPARio de JaneiroBrazil

Personalised recommendations